Levin, Papantonio, et. al. P.A.
Imagine a medical disorder where the body burns from the inside out. The skin scalds black and rots away. Sensitive area of the body, the eyes, mouth, anus and genitalia are massacred beyond function. The pain is so intense and uncontrollable, patients are medicated into an artificial coma for months at a time as the only means of relief. Welcome to Stevens-Johnson Syndrome, courtesy of you family medicine cabinet.
Until recently, Stevens-Johnson Syndrome has been a somewhat obscure medical diagnosis, but the increase in the number of drugs available has brought this potentially deadly disorder into the public view. Stevens-Johnson Syndrome (SJS), and its relative toxic epidermal necrolysis (TEN), are inflammatory disorders of the skin triggered by an allergic reaction to certain drugs. Antibiotics such as sulfonamides, tetracycline, moxicillin and ampicillin as well as nonsteroidal anti-inflammatory medications (NSAIDs) have been implicated. Anticonvulsants and even over the counter medications may act as triggers. In 1922, Stevens and Johnson described the acute form of this syndrome as being marked by severe eye manifestations.
Onset of symptoms is usually within the first two weeks of taking the offending medication. Symptoms typically begin with a non-specific upper respiratory infection with fever, sore throat, stomatitis (inflammation of the mouth), chills, headache, joint aches and malaise (general ill feeling). SJS affects the mucous membranes of the oral cavity, nostril, eyes and both the anal and genital regions. Mouth lesions can be so painful as to prevent eating. Conjunctivitis (an inflammation of the membrane that lines the eyelids and covers the exposed surface of the eyeball) may occur in the eye and can lead to corneal scarring and loss of vision. Approximately one-third of patients have pulmonary involvement with cough and patchy infiltrates (material that has permeated into the tissues) on a chest x-ray. The skin may also blister and in the most severe cases, result in epidermal detachment to the entire skin surface.
Treatment must be prompt, early diagnosis with early recognition and withdrawal of all potential causative drugs is essential. Intravenous fluid replacement using macromolecules or saline solutions is used to prevent dehydration. The patient must be transferred to an intensive care unit (ICU) or a burn unit to reduce the risk of infection. Although medical treatment is similar to that for severe burns, it is not identical. Because there is nothing that can stop the reaction once it has started, the symptoms will continue to worsen for several days even after admission to a hospital.
Once the patient is stabilized and begins the recovery process, long-term problems may persist. Sun exposure must be avoided for several months and scarring of the skin may occur. Eye problems include sicca syndrome, keratitis, corneal lesions, and even severe vision impairment. Fatal reactions, while rare, are usually a result of secondary infection. In rare circumstances, renal failure can cause death.
Adverse drug reactions are the fourth leading cause of death in North America. If a blood relative has had an allergic reaction, even a minor reaction, to a drug in the past consider yourself at risk and avoid using the drug. Before taking any medication, it is imperative that individuals consult a physician and understand the risks associated with the drug.